Alert archive / New York / Special Marine Warnings in 2005

Special Marine Warning 49, NWS Buffalo, NY

August 19, 2005

NWS Buffalo, NY issued this special marine warning at Aug 19, 2005, 7:39 PM EDT. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 7:39 PM EDT (23:39 UTC)
Expired
Aug 19, 2005, 9:15 PM EDT
In force
96 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

The radar

The Buffalo radar (KBUF), 111 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS51 KBUF 192341
SMWBUF
LOZ043-063-200115-
/O.NEW.KBUF.MA.W.0049.050819T2339Z-050820T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
739 PM EDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM HAMLIN BEACH TO SODUS BAY

* UNTIL 915 PM EDT

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 
KNOTS...OVER LAKE ONTARIO FROM NEAR HAMLIN BEACH TO 15 MILES NORTH 
OF ROCHESTER. THE ACTIVITY WAS MOVING EAST AT 35 KTS AND WILL MOVE
ALONG THE NEARSHORE WATERS OF MONROE COUNTY THROUGH 830 PM AND WAYNE 
COUNTY THROUGH 915 PM EDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR WESTERN NEW YORK.

LAT...LON 4364 7800 4338 7798 4332 7697 4367 7718

$$

SFM
2 follow-up statements
000 
FZUS71 KBUF 200024
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
823 PM EDT FRI AUG 19 2005

LOZ043-063-200115-
/O.CON.KBUF.MA.W.0049.000000T0000Z-050820T0115Z/
823 PM EDT FRI AUG 19 2005

...A SPECIAL MARINE WARNING CONTINUES UNTIL 915 PM EDT FOR LAKE 
ONTARIO FROM HAMLIN BEACH TO SODUS BAY...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS OVER THE LAKE AND NEARSHORE WATERS OFF THE 
MONROE AND WAYNE COUNTY LAKESHORE. THEY WERE MOVING EAST AT 40 KT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR WESTERN NEW YORK.

LAT...LON 4364 7800 4338 7798 4332 7697 4367 7718

$$

SFM
000 
FZUS71 KBUF 200055
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
854 PM EDT FRI AUG 19 2005

LOZ043-063-200104-
/O.CAN.KBUF.MA.W.0049.000000T0000Z-050820T0115Z/
854 PM EDT FRI AUG 19 2005

THE SPECIAL MARINE WARNING FOR LAKE ONTARIO FROM HAMLIN BEACH TO 
SODUS BAY HAS BEEN CANCELLED.

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED. THEY 
SHOULD END BY MIDNIGHT.

LAT...LON 4364 7800 4338 7798 4332 7697 4367 7718

$$

SFM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 19, 4:18 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 4:18 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
418 PM EDT FRI AUG 19 2005

.UPDATE...

TORNADO WATCH 735 IN EFFECT FOR WESTERN NEW YORK UNTIL 10 PM EDT.
LINE OF SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE NIAGARA
PENINSULA SOUTH TO NORTHWEST PENNSYLVANIA. WE EXPECT ADDITIONAL
DEVELOPMENT AS SEVERE WEATHER PARAMETERS APPEAR VERY FAVORABLE AHEAD
OF APPROACHING UPPER TROUGH.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...

18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER LAKE HURON WITH WARM
FRONT EXTENDING ACROSS NORTHERN NEW YORK STATE. MOST OF THE AREA NOW
IN THE WARM SECTOR WITH THE APPROACH OF STRONG UPPER TROUGH
CURRENTLY CROSSING THE LOWER LAKES. LINE OF STRONG TO SEVERE
CONVECTION DEVELOPING AHEAD OF UPPER TROUGH OVER SOUTHERN ONTARIO
WITH A FEW REPORTS OF TORNADOES. IF CONVECTIVE LINE HOLDS TOGETHER WE
WILL SEE THIS ACTIVITY REACH WESTERN NEW YORK BETWEEN 21Z AND 00Z.
WILL NEED TO MONITOR UPSTREAM ACTIVITY CLOSELY FOR THE POTENTIAL
FOR SEVERE WEATHER.

ONCE UPPER TROUGH CROSSES THE AREA EARLY TONIGHT...SHORT WAVE RIDGE
MOVES INTO THE AREA FROM THE WEST LATE TONIGHT AND FOR MOST OF
SATURDAY. THIS WILL DIMINISH THE THREAT OF CONVECTION UNTIL COLD
FRONT ENTERS THE AREA AFTER 21Z SATURDAY AFTERNOON. OPERATIONAL
MODELS SUGGESTING FRONT WILL CROSS THE AREA BETWEEN 21Z SATURDAY
AFTERNOON AND 06Z SATURDAY NIGHT.

WEAK HIGH PRESSURE AND DRIER AIR MOVES IN FOR SUNDAY WITH UPPER
TROUGH DROPPING ACROSS THE AREA MONDAY ALLOWING FOR THE LIMITED
THREAT OF SHOWER ACTIVITY.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

AFTER A SEASONABLY COOL START TO THE WEEK...TEMPERATURES WILL SLOWLY
MODERATE. IN FACT...MERCURY READINGS WILL RETURN TO ABOVE NORMAL
LEVELS BY FRIDAY AND PERSIST THROUGH AT LEAST THE FIRST HALF OF NEXT
WEEKEND. THE DETAILS...

A DEEP CLOSED LOW OVER QUEBEC TUESDAY WILL GRADUALLY FILL AND DRIFT
EAST TO THE CANADIAN BY WEDNESDAY WHILE STRONG RIDGING OVER THE
NORTHERN PLAINS WILL MOVE TO THE GREAT LAKES REGION AND FLATTEN. THE
ASSOCIATED SFC HIGH PRESSURE SYSTEM WILL MOVE FROM LAKE MICHIGAN TO
LAKE ERIE IN THE PROCESS WHILE H8 TEMPS WILL WARM FROM THE UPPER
SINGLE DIGITS TO AROUND +10C.

WHILE THE AIRMASS WILL BE QUITE DRY...A STRONG ENOUGH LAKE DELTA T
WILL BE IN PLACE (NEARLY 20 DEG C) TO PRODUCE SOME LAKE EFFECT
CLOUDINESS ON TUESDAY. OTHERWISE FAIR AND COOL WEATHER IS
ANTICIPATED.

THE RIDGE WILL ESSENTIALLY RETROGRADE BACK ACROSS THE PLAINS FOR
THURSDAY AND FRIDAY...BUT SFC HIGH PRESSURE REMAINING IN PLACE OVER
THE EASTERN SEABOARD WILL KEEP THE REGION DRY. A SOUTHWEST FLOW WILL
DEVELOP DURING THIS PERIOD AND HELP TO RAISE H8 TEMPS BACK INTO THE
MID TEENS BY SATURDAY. THIS WILL PROMOTE NEAR TO ABOVE NORMAL TEMPS
FOR FRIDAY AND SATURDAY...WHILE THE OPPORTUNITY FOR ANY PCPN WILL
REMAIN QUITE LOW.

&&

.AVIATION...

VFR CONDITIONS WILL BE IN PLACE FOR THE MAJORITY OF WESTERN AND
NORTH CENTRAL NEW YORK THIS EVENING...BUT A LINE OF CONVECTION IS
EXPECTED TO CROSS THE REGION THROUGH ABOUT 02Z. MVFR-IFR CONDITIONS
ARE ANTICIPATED IN THE VICINITY OF THIS LINE AS STRONG THUNDERSTORMS
ARE POSSIBLE...ESPECIALLY WEST OF ROC.

IN THE WAKE OF THE CONVECTION...MVFR CIGS AND VSBYS ARE EXPECTED
DURING THE OVERNIGHT HOURS. CONDITIONS WILL IMPROVE TO VFR AFTER
ABOUT 14Z ON SATURDAY.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

UPDATE...TMA
SHORT TERM...TMA
AVIATION/LONG TERM...RSH
Hazardous weather outlook, Aug 19, 9:41 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
941 AM EDT FRI AUG 19 2005

LEZ020-040-041-LOZ042-043-062-063-NYZ001>003-010>013-019>021-085-
200850-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-LIVINGSTON-MONROE-NIAGARA-
NORTHERN ERIE-ORLEANS-SOUTHERN ERIE-WYOMING-
941 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK THAT SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES IS EXPECTED TO
BRING MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND INTO
SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-NYZ004>008-014-200850-
JEFFERSON-LEWIS-NORTHERN CAYUGA-ONTARIO-OSWEGO-WAYNE-
941 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES IS EXPECTED TO
BRING MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND INTO
SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Local storm report, Aug 19, 7:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
733 PM EDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 S PANAMA              42.06N 79.49W
08/19/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            SEVERAL POWER LINES DOWN AND BARN ROOF OFF.

&&

SMCLAUGH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:10 PM EDTSpecial Marine WarningBUF95 min
Aug 19, 5:21 PM EDTSpecial Marine WarningBUF54 min
Aug 19, 5:58 PM EDTSpecial Marine WarningBUF47 min
Aug 19, 6:17 PM EDTSpecial Marine WarningBUF88 min
Aug 19, 7:06 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua54 min

Nearby

Special Marine Warnings in New York, 2005Every special marine warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.